Minnesota, 2006

Winter Storm in Minnesota, March 15 to 16, 2006

March 15 to 16, 2006 · NWS ARX · 2 events in 2 counties and zones

A narrow band of heavy snow, with accumulations of 6 to 8 inches, affected a small part of southeast Minnesota. 0 inches at St.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A narrow band of heavy snow, with accumulations of 6 to 8 inches, affected a small part of southeast Minnesota. Specific reports from volunteer weather observers included 8.1 inches at Theilman (Wabasha County), 8.0 inches at Reads Landing (Wabasha County) and 6.0 inches at St. Charles (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 15, 8:32 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 15, 8:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CST WED MAR 15 2006

.UPDATE...
IMPENDING WINTER STORM THE FOCUS THIS EVENING. CURRENT RADARS
/KARX AND MOSAICS/ SHOW MID LEVEL ECHOES BLOSSOMING OVER NRN
IA/SRN MN BACK INTO SD/NE AS POTENT DISTURBANCE NOW MOVING OUT
INTO THE CENTRAL HIGH PLAINS. VERY LITTLE REACHING THE SURFACE AT
THIS MOMENT...HOWEVER HAVE NOTED KSTC /ST.CLOUD/ RECENTLY
SATURATED WITH 1SM VISIBILITIES AND GIVEN PRESENTATIONS OF
LOWERING CEILINGS ON RADAR COMPOSITES/METARS/KARX VWP...FURTHER
SATURATION IN RAPID PROGRESS. EXPECT MORE WIDESPREAD SNOWS TO
BEGIN HITTING THE GROUND AFT 04Z IN SERN MN/NERN IA...WHICH WILL
BE THE BEGINNING. THIS INITIAL BLOSSOMING TIED VERY CLOSELY TO
FIRST BATCH OF SIGNIFICANT WARM ADVECTION/ISENTROPIC LIFT IN
STRONG SWLY FLOW AHEAD OF TROF...AND A LEAD FRONTOGENETIC ZONE
FROM KSTC /WHERE SNOWING HARD ATTM/ TOWARD MONDOVI. THIS IS PHASE ONE OF
THE STORM...WITH THIS AREA OF THERMODYNAMIC LIFT EVENTUALLY
PIVOTING INTO...AND BECOMING EWRD EXTENT OF IMPRESSIVE
DEFORMATION/FRONTOGENETIC ZONE ON NRN SIDE OF H7 CIRCULATION
EXPECTED TO DROP E-SE FROM SIOUX FALLS TO SOUTH OF DUBUQUE
TONIGHT/THURS. CURRENTLY...THIS DEFORMATION BAND IS ORGANIZING
OVER CENTRAL SD...AND MOVING SQUARELY AT US.

TRENDS FROM LAST FEW RUNS OF GFS/NAM SHOW A SLIGHT SOUTHWESTWARD
DRIFT TO THEM...PLACING THE STRONGEST FORCING /BOTH THERMODYNAMIC
AND KINEMATIC/ ALONG AND SOUTH OF A AUSTIN TO LANSING TO BLUE
RIVER LINE THROUGH THE EVENT. GOOD AGREEMENT ON THIS TREND...VIA
ENSEMBLE /SREF AND GFS/ AND HPC. IN THE LARGE PICTURE...THIS DOES
NOT AFFECT CURRENT WARNING/ADVRY STRUCTURE IN PLACE...BUT IT DOES
SUGGEST AN INCREASE IN SNOW TOTALS IN NERN IA...WITH THE 6-10 INCH
AXIS ALONG THIS LINE...AND PERHAPS A LITTLE LESS ALONG I-90 FROM
LSE TO MAUSTON/ADAMS. WILL BE UPDATING FORECAST TO INCREASE TOTALS
IN NERN IA AND DECREASE A BIT NORTH AND EAST OF LSE. EXPECT THE
HEAVIEST SNOWFALL RATES FROM SUNRISE HOURS THROUGH ABOUT EARLY
AFTERNOON.

WINDS WILL BE A PROBLEM IN AFTERNOON AS LOW PULLS OUT. NOT
BLIZZARD LIKE...BUT WIND PRONE SERN MN/NERN IA WILL HAVE 15-25 MPH
WINDS AND 6-10 INCHES ON HAND. WON/T BE PLEASANT.

AN ASIDE...SIGNIFICANT NATIONWIDE DATA FLOW PROBLEMS THIS
EVENING. 00Z NAM ONLY INGESTED 2/3RD THE NORMAL DATA. METARS HAVE
BEEN SPORADIC AND INTERMITTENT. TECHNICIANS WORKING ON RESOLVING
THE DATA FLOW ISSUES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR WIZ032.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
     WIZ055-WIZ061.

     SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
     WIZ029.

MN...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR MNZ096.

IA...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR IAZ008-IAZ009-
     IAZ018-IAZ019.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY
     FOR IAZ010-IAZ011-IAZ029-IAZ030.

&&

BINAU
Hazardous weather outlook, Mar 15, 12:15 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CST WED MAR 15 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1215 PM CST WED MAR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT WINTER STORM WILL MOVE ACROSS KANSAS THIS AFTERNOON AND
ACROSS IOWA TONIGHT. AN AREA OF SIGNIFICANT SNOWFALL WILL BE FOUND
TO THE NORTH OF THIS STORM TRACK...COVERING MUCH OF SOUTHERN
MINNESOTA...NORTHEAST IOWA...AND SOUTHERN WISCONSIN. THE SNOW WILL
DEVELOP ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA THIS EVENING...
SPREADING EAST INTO WISCONSIN OVERNIGHT. WINTER STORM WARNINGS AND
ADVISORIES WILL BE IN EFFECT TONIGHT. THOSE WITH TRAVEL PLANS TONIGHT
SHOULD MONITOR THE LATEST WINTER WEATHER MESSAGE /MKEWSWARX WWUS43/
AND FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM WILL TRACK ACROSS NORTHERN ILLINOIS ON THURSDAY. SNOW IS
EXPECTED TO BE FALLING ACROSS MUCH OF THE AREA AT DAY-BREAK
THURSDAY...AND IT WILL CONTINUE THROUGH MUCH OF THE DAY.

THE SYSTEM WILL MOVE OUT THURSDAY NIGHT...TAKING THE SNOW ALONG WITH
IT.  ANOTHER STORM SYSTEM LOOKS TO MOVE ACROSS THE CENTRAL PART OF
THE COUNTRY EARLY NEXT WEEK. THERE WILL BE A THREAT OF ACCUMULATING
SNOWS MONDAY NIGHT AND TUESDAY ACROSS THE AREA...BUT IT IS TOO
EARLY TO TELL HOW MUCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER...SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED LATER
TONIGHT THROUGH THURSDAY AS THE STORM MOVES THROUGH.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wabasha

When
March 15, 9:30 PM CST to March 16, 3:00 PM CST
Where
Wabasha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Winter Storm, Winona

When
March 15, 11:00 PM CST to March 16, 3:00 PM CST
Where
Winona forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491267, 5491268.